Texas, 2017

Tornadoes and Hail in Texas, May 9 to 10, 2017

May 9 to 10, 2017 · NWS AMA · 8 events in 4 counties and zones

As the day progressed through the Panhandles, an upper level trough over eastern New Mexico was moving further towards the western Panhandles and as a result, upper level dynamics with a SW-NE 250 hPa jet streak was setting up over SE New Mexico and the Texas south Plains as we went into the over night hours into the 10th. This set up good upper level dynamics in-conjunction with a good low…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

As the day progressed through the Panhandles, an upper level trough over eastern New Mexico was moving further towards the western Panhandles and as a result, upper level dynamics with a SW-NE 250 hPa jet streak was setting up over SE New Mexico and the Texas south Plains as we went into the over night hours into the 10th. This set up good upper level dynamics in-conjunction with a good low level veering SE-SW veering profile advecting moisture into the region. With CAPE between 1000-2000 J/kg and LCL heights around 500m across the central and eastern Panhandles, the dynamics were there for supercells and the possibility of tornadoes. From the evening of the 9th through the very early morning hours of the 10th, several large hail and wind reports were confined mainly to the TX but also a few in the OK Panhandle. Two EF-1 tornadoes also occurred in the TX Panhandle from the same supercell early morning on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 9, 5:33 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 9, 5:33 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
633 PM CDT Tue May 9 2017

.AVIATION...00Z TAFS...
Various flight categories expected over the next 24 hours as
storms currently in NM will make their way across the TX Panhandle
tonight. TSRA expected at all TAF sites as early as 01z to as late
as 12z. Thereafter, expect some MVFR cigs to linger as vicinity
showers will persist through about 18z. VFR conditions look to
return after 15z at all TAF sites. Storms will be capable of
producing large hail, damaging winds, and possibly and isolated
tornado. Winds for the overall TAF period will be out of the
south, but some northerly winds behind the storms could occur from
the 9-15z time period.

Weber

&&

.PREV DISCUSSION... /Issued 347 PM CDT Tue May 9 2017/

DISCUSSION...
Southeast upslope surface flow continues to bring moisture into the
region. Meanwhile an upper level low was located across far
northwest Mexico/southeast Arizona. Isolated to scattered
thunderstorms may develop over southeast New Mexico into the western
south plains this afternoon as the atmosphere becomes unstable given
the additional breaks in the clouds in this area. This region will
also be closer to the approaching upper level low's dynamics. The
question will be how far north and east can this convection make
into the Texas Panhandle this afternoon and evening. Models at this
point are not very aggressive with bringing too much convection into
our area as we are removed from the better dynamics.

Tonight, things change as the upper level low moves closer to our
area and a jet streak around the southeast side of the low moves
closer to our area providing better dynamics for our area. Also, PVA
ahead of a vort max and upper level diffluence over the area will be
present.  With this these things in place, showers and thunderstorms
are expected to develop late this evening along the New Mexico state
line and move east across the panhandles. Severe thunderstorms will
be possible with large hail and damaging winds the main threats. A
few tornadoes will also be possible with this activity and mainly
with any discrete cells that can form ahead of the line.

The upper level low will be in northern New Mexico by Wednesday
afternoon and this should provide enough dynamics for more
thunderstorms to develop along any boundary
(ie...outflow...dryline...surface trough) that may be found across
the northeast half of the CWA. Again, severe thunderstorms with
large hail and damaging winds will be possible in this area. A
tornado or two also can not be ruled out initially along the
boundary. The development of these storms will be somewhat
conditional depending on if the morning convection sticks around
longer than anticipated.

The upper level low then moves across the panhandles and into south
central Kansas by Thursday afternoon. Some more showers and
thunderstorms will be possible under the cold core and wrap around
of the low as it moves across and east of our area.

The pattern is expected to be dry for the panhandles Friday and
Saturday as upper level ridging builds across the plains. Chances of
thunderstorms return to the eastern panhandles Sunday and Monday as
weak disturbances move across and interact with a dryline in these
areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                56  77  49  69  46 /  70  30  10  20   5
Beaver OK                  57  78  53  68  48 /  30  50  40  30  20
Boise City OK              52  74  44  63  41 /  50  40  40  30   5
Borger TX                  58  79  51  70  48 /  70  50  20  20  10
Boys Ranch TX              57  77  49  69  46 /  60  30  20  20   5
Canyon TX                  57  78  48  71  45 /  70  30  10  10   5
Clarendon TX               59  80  52  74  49 /  70  50  20  10   5
Dalhart TX                 53  74  46  66  43 /  60  40  30  20   5
Guymon OK                  56  78  49  66  46 /  40  50  40  30  10
Hereford TX                56  76  47  70  44 /  70  20  10  10   5
Lipscomb TX                59  77  52  70  48 /  50  50  40  30  20
Pampa TX                   57  77  49  68  46 /  70  50  20  20  10
Shamrock TX                59  79  54  75  51 /  70  60  30  20   5
Wellington TX              61  81  56  78  53 /  70  60  20  20   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/15
Hazardous weather outlook, May 9, 2:52 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
352 PM CDT Tue May 9 2017

OKZ001>003-TXZ001>020-100900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
352 PM CDT Tue May 9 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected across the Oklahoma and Texas
Panhandles through tonight. Some of the storms may become severe
with large hail and damaging winds being the main threat. An
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across the area Wednesday through
Thursday evening. Storms may be strong to severe on Wednesday.
Main threats will be large hail and damaging winds. An isolated
tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotters should continue to monitor the forecast and be ready for
possible activation tonight and Wednesday.

The radar

The Cannon AFB radar (KFDX), 72 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 tornado. Local standard time, as filed.

Hail, Deaf Smith

When
May 9, 7:03 PM CST
Where
Deaf Smith County, 3.4 mi W of Bootleg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.830, -102.870

Hail, Deaf Smith

When
May 9, 7:12 PM CST
Where
Deaf Smith County, 1.49 mi NNW of Bootleg
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.850, -102.820

Hail, Armstrong

When
May 10, 2:11 AM CST
Where
Armstrong County, 0.89 mi SE of Claude
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.110, -101.360

Late report. Time estimated by radar.

Tornado, Armstrong

When
May 10, 2:27 AM CST to 2:36 AM CST
Where
Armstrong County, 5.7 mi E of Goodnight to 8.92 mi ENE of Goodnight
Rating
EF1
Path length
2.8 mi
Path width
180 yd
Reported by
NWS Storm Survey
Coordinates
35.040, -101.100

Tornado started 4 ENE of Goodnight at the intersection of County Road J and County Road 30. It overturned a section of center pivot irrigation before doing more significant tree damage at a ranch 7 ENE of Goodnight. Two downed power poles along with uprooted and snapped trees were the most noticeable damage. Some tree debris was deposited 100-200 yards NE of the original location.

Hail, Donley

When
May 10, 2:36 AM CST
Where
Donley County, 4.84 mi N of Ashtola
Measured
3 in hail
Reported by
Public
Coordinates
35.070, -101.070

Late report of hail ranging from golf ball to slightly larger than baseballs in size.

Hail, Gray

When
May 10, 2:49 AM CST
Where
Gray County, 14.11 mi W of Alanreed
Measured
1.75 in hail
Reported by
Public
Coordinates
35.220, -100.980

Late report from Facebook. Time estimated by radar.

Tornado, Gray

When
May 10, 3:01 AM CST to 3:09 AM CST
Where
Gray County, 9.7 mi W of Alanreed to 7.34 mi W of Alanreed
Rating
EF1
Path length
2.65 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
35.200, -100.900

Tornado started in open field WSW of Lake McClellan, TX in Gray County. Moving NE, the tornado peaked in intensity as it approached and moved parallel to the lake and through the north side of the Lake McClellan campground. Peak damage included numerous large tree branches and several trees uprooted or snapped. A few recreational vehicles in the campground also sustained some damages. The tornado dissipated ENE of Lake McClellan just north of McClellan Creek.

Hail, Armstrong

When
May 10, 3:17 AM CST
Where
Armstrong County, 0.89 mi SE of Washburn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.170, -101.570

Late report. Half Dollar size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700734, 700735, 700736, 700746, 700738, 700742, 700751, 700743.